narcan nasal spray.jpg

The circulation of counterfeit prescription pills that contain fentanyl has led to an increase in the reported number of non-fatal overdoses in Rhode Island in August, according to the state Department of Health.

Communities in southwestern Rhode Island have managed to buck the state trend, but first responders said this week that overdose calls remain steady and demonstrate the need to continue looking for ways to deal with the opioid crisis.

"We have seen a steady amount of calls, but it's neither declined nor increased from the general number of calls we've seen over the past few years," said Kenneth Richards III, EMS administrator for the Westerly Ambulance Corps. "One thing we are seeing, the number of bystanders carrying and using naloxone is way up."

The situation was similar in Charlestown, where Andrew Kettle, chief of the Ambulance Rescue Service, said, "We've had an increase in overall calls this year, but it isn't attributed to the calls for opioid overdoses."

Medical centers in Rhode Island are required to report all suspected, non-fatal opioid overdoses within 48 hours. Rhode Island overdose data is compiled weekly and analyzed by the Department of Health in partnership with the state Department of Behavioral Healthcare, Developmental Disabilities, and Hospitals.

According to the health department, from Aug. 12 to 18 there were 44 reports of suspected, non-fatal opioid overdoses in Rhode Island. Joseph Wendelken, spokesman for the department, reported that the statewide average for opioid overdose-related emergency department visits for the first six months of 2019 has been about 31 per week.

Eighteen of the 44 non-fatal opioid overdoses occurred in Providence. There were an additional eight reported overdoses in the region that includes Cranston, West Warwick, and Coventry.

According to Department of Health personnel and the Rhode Island State Police, the recent spike in overdoses could be traced to  counterfeit pills. These pills, designed to appear identical to brand-name prescriptions such as Percocet, OxyContin and Vicodin, contained fentanyl.

Of the 44 people who overdosed, 21 received initial toxicology screenings and of those, 19 tested positive for fentanyl.

"There is no such thing as a clean drug. When you use an illegal drug, you never know what substance or substances you are putting into your body. One pill can kill,” said Ana Novais, deputy director for the health department. “If you think someone is overdosing, no matter what drug you believe they took, call 911 as soon as possible."

Richards and Kettle said that while the number of non-fatal overdoses has been steady, the number of fatal overdoses in the region has declined. They said the change, in part, has to do with wider use among the public of naloxone, the anti-overdose drug commonly known as Narcan.

The two EMS officials said they certainly encourage people to consider carrying naloxone if they are comfortable with doing so, and are  willing to receive the proper training.

"It's important that people are trained so that victims are receiving the proper dose," Kettle said. "It isn't hard ... most pharmacies will offer the 10-minute instructional course when you pick up the medication."

Kettle and Richards also encouraged people who would be comfortable carrying Narcan to consider receiving CPR and basic first aid training as well. The two said that such training can play an integral role as part of a more comprehensive early response.

Richards and Kettle also noted that if you need to consider using naloxone or administer the drug for any reason, it's important to call 911 to assure follow-up care. Richards said that for many people, the initial dose of naloxone can wear off, causing a "relapse overdose" that is stronger than the first.

"Using the medication can save a life, but always important to make sure you or someone calls 911 as soon as possible," Richards said.

Recommended for you

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.